Our expert says:
I am sorry to hear that you seem to be losing the normal function of your bowels due to over-use of laxatives. This is alas one of the risks associated with the use of laxatives, esp harsh laxatives of pharmaceutical or herbal origin. Firstly I would recommend that you click on 'Food as medicine' and 'Healthy colon' to read about healthy colon practices that could improve your regularity. There are 4 important factors you need to keep in mind: a) You need to wean yourself of these laxatives and start out by replacing them with a gentle laxative like Fybo-gel. If you do not have a bowel movement every day, don't panic and don't reach for the harsh laxatives. b) Increase your dietary fibre intake as explained in the articles and make sure that you are having a high-fibre cereal for breakfast with 1/2 cup of boiled, dried fruit. c) Start going for walks every day for at least 30 min to stimulate your metabolism. 4) Start taking a probiotic such as Bifidoflora every day (buy at health shops).
Finally keep in mind that tt is always a good idea to consult a dietitian to assist you with weightloss and to also help you sort out your constipation. Visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area.
I hope this helps
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.